Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Binghamton, NY

July 14, 2004Chemung County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2004, 2:40 PM EDT for Chemung County, Tioga County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 2:40 PM EDT (18:40 UTC)
Expired
Jul 14, 2004, 3:45 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Chemung County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 141840
SVRBGM
NYC015-107-141945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEMUNG COUNTY IN CENTRAL NEW YORK
  TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 345 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  CHEMUNG...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEMUNG AND BREESPORT AT 245 PM EDT
  WAVERLY AND ERIN AT 250 PM EDT
  LITCHFIELD AND BARTON AT 255 PM EDT
  NICHOLS AND VAN ETTEN AT 300 PM EDT
  LOUNSBERRY AND TIOGA CENTER AT 305 PM EDT
  OWEGO AT 310 PM EDT
  APALACHIN AT 315 PM EDT
  TIOGA TERRACE AT 320 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 4228 7696 4229 7673 4225 7673 4223 7668
      4224 7663 4228 7661 4228 7654 4208 7655
      4231 7611 4226 7608 4224 7610 4220 7608
      4218 7612 4203 7611 4200 7618 4201 7697

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:15 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 14, 2:15 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT WED JUL 14 2004

.DISCUSSION...
.SHORT TERM (TNGT - FRI)...
CLSD H5 LOW DROPS INTO THE LWR LAKES THIS EVE AND WILL BRING BANDS
OF HEAVY SHWRS AND TRWS FOR THE REMAINDER OF THE WEEK. SPOTTER RPTS
OF OVER 6 INCHES OF RAIN SO FAR TODAY WITH THE SYSTEM. WILL CONT
FLOOD WATCH THIS EVE AS BANDS OF HEAVY PCPN WILL CONT TO ROTATE ARND
THE UPPER LOW. LOW IS FCST TO DRIFT EWRD ACROSS WRN NY THU. WITH THE
COLD POOL ALOFT AND JUICY LOW LVL AIR BLO...PLENTY OF INSTABILITY
AND MOISTURE AVBL FOR CONT CONV.

LOW CONTS TO FILL AND LIFT NEWRD FRI BUT AREA WILL STILL BE UNDER
THE INFLUENCE UPPER TROF AND COOL AIR SO TRWS SHD CONT.

TEMPS FLWD BLENDED MOS GUID CLOSELY.

&&

.LONG TERM...
UPPER TROF LINGERS OVER THE AREA AND CONTS A CHANCE OF CONV EACH DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THIS EVE ALL ZONES.
PA...FLOOD WATCH THIS EVE ALL ZONES.

&&

MORFORD/JVA
Hazardous weather outlook, Jul 14, 3:53 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 AM EDT WED JUL 14 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
353 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE LOWER
GREAT LAKES AND INTO UPSTATE NEW YORK TODAY AND TONIGHT.  THIS
SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA.  ANY STORMS WILL BE SLOW MOVING
AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHILE AN ISOLATED
STORM OR TO COULD PRODUCE FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

In the hours before

Special weather statement, Jul 14, 9:45 AM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
945 AM EDT WED JUL 14 2004

NYZ018-141445-
ONONDAGA NY-
945 AM EDT WED JUL 14 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN
MOVING INTO THE AREA...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN ALONG
THE WESTERN BORDER OF ONONDAGA COUNTY...MOVING NORTHEAST AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
CAMILLUS AND BALDWINSVILLE AT 950 AM.
VILLAGE GREEN AND VESPER AT 955 AM.
TAUNTON AND LAKELAND AT 1000 AM.
WESTVALE AND SOLVAY AT 1005 AM.
SYRACUSE...TULLY AND BREWERTON AT 1010 AM.

WIND GUSTS TO 40 MPH AND RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

VAN AUSDALL
Special weather statement, Jul 14, 9:46 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 AM EDT WED JUL 14 2004

NYZ023>025-055-141445-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
946 AM EDT WED JUL 14 2004

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING ACROSS THE
AREA...

AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR ELMIRA....OR ABOUT
OVER ERIN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...SWARTWOOD AND VAN ETTEN AT
955 AM...EAST STEAMBURG AT 1000 AM...NORTH SPENCER AND SPENCER AT
1005 AM...WEST DANBY AND WEST CANDOR AT 1010 AM...SOUTH DANBY AND
DANBY AT 1015 AM...WILLSEYVILLE AT 1020 AM.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.  LOCAL
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POOR
DRIVING VISIBILITIES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RAM
Special weather statement, Jul 14, 1:40 PM EDT, 1 hour before
PAZ043-044-047-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT WED JUL 14 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
LACKAWANNA...LUZERNE AND WYOMING.

THUNDERSTORMS WILL MOVE ACROSS THE WATCH AREA THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING
WILL BE THE MAIN THREATS FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:16 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 14, 8:44 AM EDTFlash Flood WarningBGMSeneca3 hr
Jul 14, 11:15 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 14, 3:37 PM EDTSevere Thunderstorm WarningBGMBroome38 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.